Wisconsin, 2003

Lightning Strike in Wisconsin, July 15, 2003

July 15, 2003 · NWS GRB · 1 event in 1 county or zone

Lightning caused a fire in the maintenance shop of a fertilizer plant in Plover.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning caused a fire in the maintenance shop of a fertilizer plant in Plover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 15, 2:00 AM CST, 2 hours earlier.

Area forecast discussion, Jul 15, 2:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT TUE JUL 15 2003

MAIN AREA OF CONVECTION PASSING OVER SRN WI EARLY THIS AM.  CHALLENGE
THEN TURNS TO COVERAGE OF REMAINING CONVECTION AS FRONT PASSES OVER
MAINLY THIS MORNING.  AT 07Z ISOLD CONVECTION NOTED OVER NW WI WITH
COMBO VORT AND FRONT.  WILL MENTN ISOLD WORDING THIS AM...AND ADJUST FOR
TRENDS AT ISSUANCE.  LATEST TREND HAS BEEN DIMINISHING.

SAT LOOPS SHWS PLENTY OF CLDS OVR THE STATE EARLY THIS MORNING WHILE CU
RULE SUPPORTS BKN FOR ANY LOCATION WHICH RECEIVE A BIT MORE SUN TDY.

HIGH PRESSURE SETTLES OVER THE FCST AREA LATER TDY THROUGH WED.  NEXT
FRONTAL BOUNDARY TO SAG S INTO THE NORTH LATE WED NIGHT THEN OVER THE
REST OF THE FCST AREA FOR THE THUR.  LATEST MODEL DATA SUGGESTS PCPN
WILL MAINLY BE FRONTAL AND WILL PROBABLY BE MAINLY DURING THE MORNING
OVER NRN WI ON THURSDAY.  AVBL MODEL DATA PUSH THE FRONT WELL SOUTH BY
FRIDAY AS CANADIAN HIGH PRESSURE BUILDS AND ELY FLOW DOMINATES.  MDM
RANGE MODELS PASS ANOTHER FRONTAL BOUNDARY OVER THE REGION SATURDAY.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 14, 11:00 AM CST, 17 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT.

A COLD FRONT EXTENDING FROM NORTHWEST MINNESOTA TO CENTRAL SOUTH DAKOTA
WILL MOVE EAST ACROSS THE WESTERN GREAT LAKES LATE THIS AFTERNOON AND
TONIGHT.  SCATTERED THUNDERSTORMS AHEAD OF THE COLD FRONT WILL ENTER
PARTS OF NORTHCENTRAL WISCONSIN BY MID AFTERNOON...HOWEVER THESE STORMS
WILL BE ENCOUNTERING A MORE STABLE AIRMASS...THUS THEY ARE EXPECTED TO
WEAKEN AND NOT REACH SEVERE LEVELS THIS AFTERNOON.  HOWEVER...MORE
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER PARTS OF IOWA AND SOUTHERN
MINNESOTA LATE THIS AFTERNOON AND EVENING...THEN MOVE EAST INTO THE
FORECAST AREA THIS LATER THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT
IS DAMAGING WINDS AND LARGE HAIL...ESPECIALLY SOUTH OF A LINE FROM ABOUT
RHINELANDER TO GREEN BAY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS LATE THIS AFTERNOON AND
TONIGHT.

EB
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Portage

When
July 15, 4:00 AM CST
Where
Portage County, Plover
Reported by
NEWSPAPER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379279.